Minnesota, 2016

Excessive Heat and Heat in Minnesota, July 20, 2016

July 20, 2016 · NWS DLH · 8 events in 8 counties and zones

Very warm air in the 80s and lower 90s, combined with dew point temperatures in the low 70s to around 80 degrees, resulted in widespread heat indices of 95 to 105 degrees across parts of east central Minnesota on July 20th. The area of heat index readings over 95 degrees stretched as far north as Highway 2 from the Grand Rapids area to nearly Duluth.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Very warm air in the 80s and lower 90s, combined with dew point temperatures in the low 70s to around 80 degrees, resulted in widespread heat indices of 95 to 105 degrees across parts of east central Minnesota on July 20th. The area of heat index readings over 95 degrees stretched as far north as Highway 2 from the Grand Rapids area to nearly Duluth. The highest readings were across Pine and southern Aitkin Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 20, 10:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 20, 10:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1145 AM CDT WED JUL 20 2016

.UPDATE...
Issued at 1145 AM CDT Wed Jul 20 2016

Very subtle impulse evident in water vapor imagery and PV model
depictions across central MN late this morning, appears to be
responsible for supporting the TStorm activity along I-94 just to
the south of our area. In the immediate short term, it appears
that most or all of this activity will stay south of the WFO
Duluth Wisconsin counties. With that in mind, the surface warm
frontal boundary appears to be sharpening up roughly along the
familiar I-94 corridor late this morning, and a low level
warm/moist advective pattern is still in place across the entire
frontal zone. Thus, we simply cannot rule out chances for TStorms
just about anywhere, although the best chance tonight and Thursday
morning would seemingly consolidate farther north along the
International Border region as the wave comes out of the Dakotas
with a much better defined focus for low level jet inflow.

Stratus deck across much of our western CWA continues to hang
tough and resist mixing out late this morning, which is putting a
bit of complexity to the heat headlines. A fairly deep morning
inversion evident on the MPX 12z sounding and weak subsidence
behind the departing PV lobe appear to be enhancing stability and
limiting mixing. However, we still believe that this will
eventually mix out, and when it does, temps and dewpoints will
likely jump several to many degrees resulting in heat indices
around 100 by mid to late afternoon. No changes to the current
heat headlines are planned at the moment.

&&

.SHORT TERM...(Today through Thursday)
Issued at 500 AM CDT Wed Jul 20 2016

Dangerous heat and humidity today and tomorrow due to a very strong
ridge across the Great Plains. Mainly sunny today then thunderstorms
possible tonight into Thursday, which could impact just how warm
temperatures rise across some locations. A few strong storms are
possible, mainly late tonight across far north-central and northeast
Minnesota, but the threat for organized severe thunderstorms is low.

On the synoptic scale a nearly 600dm ridge centered across KS/OK has
allowed very warm and most air to be advected up across the northern
Plains with a warm front draped across the Missouri river basin.
This warm front will lift northeastward today bringing with it the
low to mid 70s dew points currently over eastern South Dakota. While
temps aloft are certainly very warm (850mb temps in the 23-27C range
at their highest across east-central MN), the oppressive humidity
from the dew points which will approach the upper 70s across
northwest Wisconsin on Thursday is going to be especially notable.
Highs today and tomorrow will be near-record, but at this point do
not anticipate smashing through records...this is dangerous heat
threat driven just as much by the heat as by the humidity.

Early this morning a few showers tried to form at the leading edge
of a 30-35 knot LLJ across central Minnesota, but as these have
struggled despite 2000 j/kg MUCAPE aloft, have greatly reduced the
POPs today. The widespread convection that some convection-allowing
models were producing has failed to materialize, and as the mid-
level ridge axis associated with the massive upper high across the
Plains crosses from west to east over the upper Midwest today
believe the chance for precipitation is very low. Southerly winds
will increase today with the surface high over the lower Great Lakes
and a weak low developing over the western Dakotas toady, but the
pressure gradient is not expected to be all that strong nor are
low/mid level winds, so despite some fairly deep mixing under mainly
sunny skies do not anticipate particularly windy conditions. A lake
breeze is anticipated due to the land/water temp differential, and
because these southerly winds are not expected to be very strong,
the lake breeze should be able to move well inland, resulting in
cooler temperatures by the lake. This was the main reasoning behind
not issuing a heat advisory for the South St Louis/Carlton county
zone which includes Duluth. Otherwise upgraded part of the excessive
heat watch to an excessive heat warning for Cass and Crow Wing where
the worst of the heat and humidity is expected today, with a heat
advisory to the north (Itasca and Koochiching) and east (Aitkin and
Pine).

Tonight...diurnal convection along and ahead of the warm front in the
central North Dakota and southern Manitoba is expected to continue
eastward into north-central MN and northwest Ontario. Weaker mid-
level winds may preclude a threat of severe weather, but with strong
upper level winds and plenty of elevated instability showers and
storms should be able to survive in some state overnight. Given the
2000-4000+ j/kg MUCAPE expected aloft a few strong storms are
absolutely possible, and an isolated severe threat cannot be ruled
out...but the coverage of storms is questionable at this point.
There is also the possibility for storms to be mainly confined north
of the international border given a better overall environment per
wind field and MCS Maintenance Probability. Otherwise fog is
expected to develop over Lake Superior, with some fog developing
inland given the high amount of low level moisture in place. Lows in
the low 70s, cooler in the upper 60s by the lake.

Thursday...Warm front advances eastward with scattered morning
convection expected. Coverage of convection will depend on overnight
convection...and any morning storms could leave cloud cover which
results in less diurnal heating and thus not as warm as anticipated
temperatures. Still, Thursday is looking like the warmest day across
east-central Minnesota and northwest Wisconsin, with winds shifting
southwest to west and lack of a lake breeze resulting in the heat
and humidity making it all the way to the Lake Superior shoreline.
Highs in the upper 80s to low 90s with dew points in the mid to
upper 70s across northwest Wisconsin. Heat index values will exceed
100 in many locations across east-central MN and northwest
Wisconsin. Continued with an excessive heat watch for all of
northwest Wisconsin due to slightly lower confidence in the
overnight storms...but anticipate but much of this area will need to
be upgraded to an excessive heat warning if convection evolves as
currently expected.

.LONG TERM...(Thursday night through Tuesday)
Issued at 500 AM CDT Wed Jul 20 2016

The heat lets up for the long term...though we remain in a pattern
of heat and humidity with periodic chances for showers and
thunderstorms.   Thursday evening the cold front that will have been
slowly sagging south through the area late tonight and Thursday
finally gets far enough south of the forecast area for precipitation
chances to come to an end, which continues on Friday. Friday will be
cooler with the front south of the area, but it will still be warm
and muggy with highs in the 80s nearly everywhere.  The weak ridge
of high pressure that keeps our weather quiet for Friday shifts east
on Friday night.  Models have been in fairly good synoptic scale
agreement through Friday night, with convection the main question
mark through the period.  As we move into the weekend some
uncertainty begins as an upper level shortwave moves along the
US/Canadian border, which should shove a round or two of showers and
thunderstorms across the Northland, along with more heat and
humidity.  The main differences are in the timing and magnitude of
these features, also affecting the convection during this period.
For now, it appears that the greatest chance for showers and
thunderstorms is on Saturday and Saturday night as the main trough
axis moves across.  The extra cloud cover should keep the heat from
getting to dangerous levels, but the humidity will still keep things
uncomfortable.  Precipitation chances should come to an end on
Sunday with drier conditions expected into early next week as weak
ridging builds aloft with surface ridging as well.  Cooler
temperatures are expected as well, with highs only in the 70s and
low 80s both Sunday and Monday.  Precipitation chances return for
Tuesday and Wednesday, but model differences are such that
confidence is not very high.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 645 AM CDT Wed Jul 20 2016

Stratus spreading into the area from the south is just beginning
to affect the terminals as of 11z this morning. Expect this
stratus to affect KBRD, KDLH, KHYR and KHIB for several hours this
morning with MVFR-IFR ceilings. Ceilings should lift as deep
mixing begins later this morning or early afternoon...with a
return to VFR ceilings sometime between 18z and 21z. New
convection is expected to develop after 03z this evening over
northwest MN, and then spread southeast to affect the terminals.
Have low confidence in the timing, but have brought in VCTS groups
to the terminals beginning around 04z and spreading southeast from
there. Have kept conditions VFR for now, but expect conditions in
storms to lower to ifr at times.

&&

.CLIMATE...
Issued at 500 AM CDT Wed Jul 20 2016

Near-record high temperatures are expected today and tomorrow.
Provided below are the records for various locations across
northeast Minnesota and northwest Wisconsin. Please note that
other than our two official climate sites (Duluth and
International Falls) the records are considered "unofficial."

Record Highs for Wednesday July 20...

Duluth................98 in 1901
International Falls...97 in 1923
=>Please note stations below are not official climate sites
Brainerd..............97 in 1977
Hibbing...............91 in 2011
Grand Portage.........90 in 1977
Superior..............94 in 2011
Hayward...............102 in 1901
Spooner...............95 in 1940
Hurley................88 in 2011
Grantsburg............94 in 1977
Madeline Island.......88 in 2004

Record Highs for Thursday July 21...

Duluth................93 in 1960
International Falls...96 in 1923
=>Please note stations below are not official climate sites
Brainerd..............99 in 1901
Hibbing...............90 in 2014
Grand Portage.........83 in 1977
Superior..............95 in 1963
Hayward...............95 in 1901
Spooner...............96 in 1934
Hurley................95 in 2011
Grantsburg............96 in 2011
Madeline Island.......92 in 2011

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  84  69  90  64 /  10  40  40  10
INL  89  71  87  63 /  10  60  30   0
BRD  90  74  92  65 /  10  20  20  10
HYR  88  73  92  64 /  20  30  40  10
ASX  89  72  91  65 /  10  40  40  10

&&

.DLH Watches/Warnings/Advisories...
WI...Excessive Heat Watch from Thursday morning through Thursday
     evening for WIZ001>004-006>009.

MN...Heat Advisory until 9 PM CDT Thursday for MNZ035-036-038.

     Heat Advisory until 9 PM CDT this evening for MNZ010-018-026.

     Excessive Heat Warning until 9 PM CDT this evening for MNZ025-
     033-034.

     Heat Advisory from 7 AM to 9 PM CDT Thursday for MNZ037.

LS...None.
&&
Hazardous weather outlook, Jul 20, 4:06 AM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
506 AM CDT WED JUL 20 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211045-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
506 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY HOT AND HUMID CONDITIONS WILL DEVELOP TODAY ACROSS THE
NORTHLAND...WITH HEAT INDEX VALUES OF 95 TO 105 ACROSS PARTS OF
NORTH CENTRAL TO EAST CENTRAL MINNESOTA. SEE THE LATEST EXCESSIVE
HEAT WARNINGS AND HEAT ADVISORIES FOR MORE INFORMATION.

LATE TONIGHT STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST
MINNESOTA...ESPECIALLY ALONG THE INTERNATIONAL BORDER INCLUDING
ALL OF THE BOUNDARY WATERS CANOE AREA WILDERNESS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXCESSIVE HEAT WILL CONTINUE INTO THURSDAY AND THURSDAY EVENING.
HEAT INDEX VALUES WILL AGAIN RISE INTO THE 95 TO 105 DEGREE
RANGE...MAINLY OVER NORTHWEST WISCONSIN AND AREAS ALONG AND SOUTH
OF HIGHWAY 210 IN MINNESOTA INCLUDING THE INTERSTATE 35 CORRIDOR
AND THE TWIN PORTS. SEE THE LATEST HEAT ADVISORIES AND WATCHES FOR
MORE INFORMATION.

THUNDERSTORM CHANCES COME TO AN END THURSDAY MORNING... THEN RETURN
FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. THERE IS SOME POTENTIAL FOR
STRONG TO SEVERE STORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LSZ121-140>148-211045-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
506 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT OVER WESTERN LAKE
SUPERIOR. A FEW OF THESE STORMS HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES COME TO AN END THURSDAY MORNING...THEN
RETURN FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT.

JJM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat, 3 excessive heat. Local standard time, as filed.

Excessive Heat, Pine

When
July 20, 12:00 PM CST to 8:00 PM CST
Where
Pine forecast zone
Reported by
ASOS
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

There were heat index readings around or slightly over 100 degrees across Pine County. The St. Croix RAWS reached 105 degrees, the Hinckley AWOS reached 103 degrees, and the Minnesota Department of Transportation's RWIS near Rutledge reached 100 degrees.

Excessive Heat, Southern Aitkin

When
July 20, 12:00 PM CST to 8:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
RAWS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

There were heat index values near or slightly above 100 degrees. The Rice Lake RAWS (south of McGregor) reached 102 degrees, and the Aitkin AWOS reached 98 degrees.

Heat, Northern Aitkin

When
July 20, 12:00 PM CST to 8:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
AWOS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

There were heat index readings from 95 to nearly 100 degrees. The Hill City RAWS reached 99 degrees, the Minnesota Department of Transportation's RWIS near Ball Bluff reached 99 degrees, and the McGregor AWOS reached 96 degrees.

Excessive Heat, Crow Wing

When
July 20, 12:00 PM CST to 8:00 PM CST
Where
Crow Wing forecast zone
Reported by
Public
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

There were heat index readings of 95 to around 105 degrees. A personal weather station on the southeast side of Pelican Lake reached 108 degrees, and another near Breezy Point (west of Pelican Lake) reached 105 degrees. The personal weather station near the Brainerd International Raceway reached 100 degrees, the Brainerd ASOS reached 97 degrees, and the Minnesota Department of Transportation's RWIS near Emily reached 97 degrees.

Heat, Southern Cass

When
July 20, 12:00 PM CST to 8:00 PM CST
Where
Southern Cass forecast zone
Reported by
AWOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

There were heat index readings around 95 to 100 degrees. While just outside the southwest corner of Cass County, the AWOS at Staples reached 99 degrees. The Pine River AWOS reached only 92 degrees, but there were readings of 95 to 100 degrees just east of the Cass County border in Crow Wing County.

Heat, Northern Cass

When
July 20, 12:00 PM CST to 8:00 PM CST
Where
Northern Cass forecast zone
Reported by
AWOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

While there were no heat index readings of 95 to 100 degrees specifically within northern Cass County, there were nearby readings of 95 to 100 degrees in nearby southern Itasca County (the Grand Rapids AWOS reached 95 degrees), northern Aitkin County (the Hill City AWOS reached 99 degrees), and Crow Wing County (the Emily RWIS reached 97 degrees). Therefore, it looks like southeastern parts of northern Cass County, probably near Outing and Remer, likely reached 95 to 100 degrees.

Heat, Southern Itasca

When
July 20, 12:00 PM CST to 8:00 PM CST
Where
Southern Itasca forecast zone
Reported by
AWOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

There were heat index readings to around 95 degrees across parts of southern Itasca County. The Grand Rapids AWOS reached 95 degrees. Also, the Hill City AWOS (just over the border in northern Aitkin County) reached 99 degrees.

Heat, Southern St. Louis / Carlton

When
July 20, 12:00 PM CST to 8:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
AWOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

There were heat index readings of 95 to around 100 degrees, primarily over Carlton County, but also over western parts of southern St. Louis County. The Minnesota Department of Transportation's RWIS near Saginaw reached 101 degrees, the Cloquet and Moose Lake AWOSs reached 98 degrees, and the Twig RWIS reached 96 degrees. The Duluth ASOS and a weather station in Esko only reached 93 degrees. The RWIS along Interstate 35 near Otter Creek and Atkinson reached a whopping 115 degrees, but it seems like such an outlier compared to all the other readings that it seems too suspicious to consider accurate.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654669, 654703, 654704, 654705, 654706, 654707, 654708, 654713.